Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 16, NWS Cleveland, OH

June 20, 20194 counties in Ohio

NWS Cleveland, OH issued this flash flood warning at Jun 20, 2019, 1:59 PM EDT for 4 counties in Ohio. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2019, 1:59 PM EDT (17:59 UTC)
Expired
Jun 20, 2019, 8:00 PM EDT
In force
6 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

Counties Erie County, OH, Huron County, OH, Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 75 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 2:32 PM EDTFLOODBellevue, OHWATER OVER SEVERAL ROADWAYS IN BELLEVUE.
Jun 20, 4:36 PM EDTFLOOD1 Nw Monroeville, OHNUMEROUS ROAD CLOSURES DUE TO FLOODING IN SANDUSKY COUNTY.
Jun 20, 4:36 PM EDTFLOOD2 Wnw Bellevue, OHCORRECTS PREVIOUS FLOOD REPORT FROM 1 NW MONROEVILLE. NUMEROUS ROAD CLOSURES DUE TO FLOODING IN SANDUSKY COUNTY.
Jun 20, 5:00 PM EDTHEAVY RAIN 21 Sse Norwalk, OH2 INCHES OF RAIN REPORTED IN NORWALK, OH NEAR ROUTE 20 BYPASS, SOUTH END OF TOWN.
Jun 20, 5:26 PM EDTFLASH FLOOD4 Ne North Fairfield, OHA SECTION OF PERU OLENA ROAD IN NORWALK HAS BEEN WASHED AWAY. PICTURE ON TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 207 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WGUS51 KCLE 201759
FFWCLE
OHC043-077-143-147-210000-
/O.NEW.KCLE.FF.W.0016.190620T1759Z-190621T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
159 PM EDT Thu Jun 20 2019

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Northwestern Huron County in north central Ohio...
  Erie County in north central Ohio...
  Northeastern Seneca County in northwestern Ohio...
  Southeastern Sandusky County in northwestern Ohio...

* Until 800 PM EDT Thursday.

* At 157 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area in the Bellevue area. Flash 
  flooding is expected to begin shortly. Rain will continue to fall 
  over the next several hours. Please report flooding to local 
  officials and never enter flood roadways, turn around don't drown. 

* Some locations that will experience flooding include...
  Sandusky, Norwalk, Bellevue, Clyde, Green Springs, Northern Milan,
  Milan, Castalia, Monroeville, Republic, Flat Rock, Bloomingville,
  Vickery and Sandusky South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4141 8254 4113 8252 4113 8308 4140 8306

$$

Jamison
2 follow-up statements
159 
WGUS71 KCLE 202251
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
651 PM EDT Thu Jun 20 2019

OHC043-077-143-147-210000-
/O.CON.KCLE.FF.W.0016.000000T0000Z-190621T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huron OH-Erie OH-Seneca OH-Sandusky OH-
651 PM EDT Thu Jun 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
NORTHWESTERN HURON...ERIE...NORTHEASTERN SENECA AND SOUTHEASTERN
SANDUSKY COUNTIES...

At 640 PM EDT, Doppler radar indicated two to three inches of rain 
has fallen across the area. Additional rainfall this evening of a 
quarter inch or less is possible through 9 PM EDT. Many roads across 
the warned area are flooded or have high water. Water levels on 
rivers, creeks, and streams will continue to rise leading to new 
flooding. 

In addition, ground water levels are rising in the area of the 
Bellevue Karst. This will exacerbate flooding problems and greatly 
slow high water from draining in areas near the Karst. 

Some locations that will experience flooding include...
Sandusky, Norwalk, Bellevue, Clyde, Green Springs, Northern Milan,
Milan, Castalia, Monroeville, Republic, Flat Rock, Bloomingville,
Vickery and Sandusky South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Report flooding to local law enforcement. 

&&

LAT...LON 4141 8254 4113 8252 4113 8308 4140 8306

$$

Clark
126 
WGUS71 KCLE 210001
FFSCLE

Flash Flood Statement
National Weather Service Cleveland OH
801 PM EDT Thu Jun 20 2019

OHC043-077-143-147-210004-
/O.EXP.KCLE.FF.W.0016.000000T0000Z-190621T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Huron OH-Erie OH-Seneca OH-Sandusky OH-
801 PM EDT Thu Jun 20 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HURON...ERIE...
NORTHEASTERN SENECA AND SOUTHEASTERN SANDUSKY COUNTIES WILL EXPIRE AT
800 PM EDT...

Light rain will continue across the area through 10 PM but the 
threat of heavy rain and additional flash flooding has ended. 
Numerous roads remain flooded or closed across the area and an Areal 
Flood Warning remains in effect. 

Please continue to heed road closures and report flooding to local 
law enforcement. Be especially careful at night when the dangers of 
flooding may be harder to realize. 

LAT...LON 4141 8254 4113 8252 4113 8308 4140 8306

$$

Clark

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 1:51 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 20, 1:51 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
151 PM EDT Thu Jun 20 2019

.SYNOPSIS...
An area of low pressure will move along a stalled front today
across the region. The low will move to the east of the area tonight
and force a cold front south across the area. High pressure
will build east across the area Friday followed by a warm front
that will lift northeast across the area Saturday night. Another
area of low pressure will impact the region with unsettled
weather next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
Showers and thunderstorms have lined up along a warm front that
is arching across northern ohio. Heaviest rain will remain
focused along this boundary through the evening then should sag
southeast with the frontal boundary late evening into the
overnight.

We are thinking about extending the eastern portion of the
flash flood watch later into the evening. Also considering
adding NW PA for the evening.

Previous Discussion...
We are seeing widespread light to occasionally moderate showers
across the area this morning ahead of a low pressure system.
The low was located across western Indiana as of this discussion
and is moving east- northeastward. Regional radars show a more
concentrated area of rain and embedded isolated thunder closer
to the low pressure system which will be moving across northern
Ohio and northwest later today. The current Flash Flood Watch
still looks good at this time and no changes need to be made. We
are still looking at a storm total rainfall of 1 to 2 inches
with isolated higher amounts with this weather event. Obviously,
additional rainfall is the last thing we need and any higher
rainfall rates may cause additional flash flooding today.

As the area of low pressure exits the area this evening and
moves east, a cold front will move south across the area and
winds will shift to a northerly direction 5 to 10 mph. Showers
will gradually end from west to east this evening but hang on a
little longer for our far eastern counties overnight. We will
start out mostly cloudy Friday morning with a break in the cloud
cover by late morning and the afternoon.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Friday night begins with a ridge across eastern OH and wrn PA.  To
our west a warm front will extend from IA through KY to SC. The air
will be fairly dry across the region although models continue to
hint at convection developing overnight along and north of the warm
front.  The preferred motion of any convection would be to the
southeast along the thermal gradient so do not see convection
encroaching into much of the area.  For now will have chance pops
for the far west for after midnight but otherwise will keep the area
dry. By Saturday the high will pivot, extending from Lake Huron
across northeast OH into central PA.  The warm front will move a bit
closer but still should remain west and south of the immediate CWA.
The threat for convection should remain across the western most
counties with dry conditions elsewhere. saturday night the warm
front moves into the area and the NAM depicts convection dropping
ese across the area through the night. The GFS is less aggressive.
For now will boost pops to likely west and go with a chance pop for
the rest of northern OH.  Still looks dry across nwrn PA. Sunday the
upper ridge breaks down just a bit as the axis drifts east across
the area.  Will continue with likely pops west and chance pops
elsewhere. Highs Saturday in the mid and upper 70s.  Highs Sunday in
the lower 80s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Monday models show the upper ridge moving east as a short wave
trough approaches the area from the west. Would expect a decent
chance for showers and thunderstorms with the upper support moving
through so will have likely pops in place for Monday and likely east
for early Monday night.  Drier air will move in from the west Monday
night so will drop pops to chance through the night from the west.
Zonal flow Tuesday will lift into a broad upper ridge by Thursday
centered from the western lakes into the upper midwest. Will carry
chance pops Tuesday and Wednesday mainly for afternoon convection
but the Tuesday through Thursday time frame doesn't look all that
bad.  Highs around 80 each day.

&&

.AVIATION /18Z Thursday THROUGH Monday/...
MVFR/IFR conditions will continue through the afternoon with a
stationary front located over the area. There will be periods of
showers and thunderstorms that move across each TAF site. Drier
air begins to move into the region tonight but we may end up
seeing some MVFR/IFR fog develop for a few hours before
sunrise. VFR conditions should be common on Friday. Winds will
becoming northerly this afternoon and evening at 5 to 10 knots.

OUTLOOK...Non-VFR possible Saturday through Monday.

&&

.MARINE...
Still looking for northeast flow to increase to around 15 knots this
morning before shifting to north this afternoon.  North to northwest
flow will continue tonight diminishing slowly. Conditions will
approach small craft levels central and east basins in northerly
flow this afternoon and evening and there may be times where waves
do reach 4 feet but believe conditions will, on balance, remain just
below. Still will be a bumpy day in the nearshore waters in the
north flow.  After tonight however, winds decrease on the lake and
remain mostly 10 to 15 knots or less through Monday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 8 PM EDT this evening for OHZ003-
     006>013-017>023-027>033-036>038-047.
PA...None.
MARINE...None.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin/MM
SHORT TERM...TK
LONG TERM...TK
AVIATION...MM
MARINE...TK
Hazardous weather outlook, Jun 20, 3:14 AM EDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
314 AM EDT Thu Jun 20 2019

OHZ003-006>013-017>023-027>033-036>038-047-210715-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
314 AM EDT Thu Jun 20 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-089-PAZ001>003-210715-
Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
314 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-210715-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
314 AM EDT Thu Jun 20 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 1:43 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
143 PM EDT Thu Jun 20 2019

PAZ002-003-202000-
Southern Erie-Crawford-
Including the cities of Edinboro and Meadville
143 PM EDT Thu Jun 20 2019

...PATCHY DENSE FOG OVER THE HILLS...

Patchy dense fog continues over the higher terrain of inland Erie
and Crawford counties. Visibilities across the higher terrain may
dip to a quarter mile or less at times.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:49 PM EDTSpecial Weather StatementCLEMorrow41 min
Jun 19, 9:03 PM EDTSpecial Weather StatementCLEKnox57 min
Jun 19, 9:23 PM EDTAreal Flood AdvisoryCLEKnox, Morrow6 hr
Jun 20, 5:46 AM EDTAreal Flood AdvisoryCLECuyahoga3 hr
Jun 20, 6:05 AM EDTAreal Flood WarningCLECuyahoga3 hr
Jun 20, 7:09 AM EDTAreal Flood WarningCLEStark30 hr
Jun 20, 1:03 PM EDTAreal Flood WarningCLEHancock, Sandusky, Seneca, Wood9 hr
Jun 20, 1:39 PM EDTAreal Flood WarningCLEMedina, Stark, Summit, Wayne24 hr
Jun 20, 1:43 PM EDTAreal Flood WarningCLEErie, Huron, Lorain9 hr
Jun 20, 2:35 PM EDTFlash Flood WarningCLECuyahoga, Lorain, Medina, Summit7 hr
Jun 20, 3:11 PM EDTFlash Flood WarningCLEGeauga, Portage7 hr
Jun 20, 3:41 PM EDTBeach Hazards StatementCLECuyahoga, Erie, Lake, Lorain15 hr
Jun 20, 3:41 PM EDTSmall Craft AdvisoryCLE15 hr
Jun 20, 4:06 PM EDTFlash Flood WarningCLEAshland, Lorain, Medina, Summit, Wayne6 hr
Jun 20, 4:23 PM EDTAreal Flood AdvisoryCLETrumbull6 hr
Jun 20, 5:19 PM EDTFlash Flood WarningCLETrumbull5 hr
Jun 20, 5:38 PM EDTAreal Flood WarningCLEMahoning, Stark6 hr
Jun 20, 7:48 PM EDTRiver Flood WarningCLECuyahoga15 hr

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.